What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 2:23 PM MST, 7 minutes earlier. Its key messages:
- Scattered to widespread showers and storms continue today through tomorrow night.
- Significant moisture supports the potential for heavy rain and flash flooding especially across far western Colorado and southeast Utah. Those chances exist today, but are higher tomorrow.
- Strong storms capable of producing wind gusts in excess of 60 mph are possible each afternoon/evening. Hail is also possible with the stronger cells.
- Drier conditions with more general afternoon thunderstorms are possible daily Saturday onward.
Area forecast discussion, Jun 20, 2:23 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
323 PM MDT Thu Jun 20 2024
.KEY MESSAGES...
- Scattered to widespread showers and storms continue today
through tomorrow night.
- Significant moisture supports the potential for heavy rain and
flash flooding especially across far western Colorado and
southeast Utah. Those chances exist today, but are higher
tomorrow.
- Strong storms capable of producing wind gusts in excess of 60
mph are possible each afternoon/evening. Hail is also
possible with the stronger cells.
- Drier conditions with more general afternoon thunderstorms are
possible daily Saturday onward.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 302 PM MDT Thu Jun 20 2024
Deep tropical moisture has moved up into the region with showers and
thunderstorms firing off on schedule about noon today and is
becoming widely scattered to widespread this afternoon. Several
cells have already produced large hail and/or near 50 kt winds over
the San Juans and along the Roan Cliffs with more severe storms
moving up from Arizona and New Mexico. CAPE and shear decrease this
afternoon which may let the storms settle down, but there is still a
lot of energy available for severe storms to continue. These storms
are also producing frequent lightning, so if you are out today, be
aware of your surroundings and take shelter when needed.
The activity looks to stratify out to mostly widespread light rain
with a few embedded showers and an occasional thunderstorm in the
late evening and overnight. A shortwave moves up from the southwest
Friday morning with increased shear and cool air aloft to kick up
the CAPE again. Moisture deepens in southeastern Utah with pwats
around 1.5 inches. Look for another round of organized convection
starting as early as 8AM with another chance for some severe storms.
Concerns for tomorrow is the increased moisture leading to heavy
rain and possible training storms across far Western Colorado and
southeastern Utah along and south of the I-70 corridor. Moved up the
start-time on the Flood Watch in place for these areas running to
8AM, running to midnight for possible flash flooding from heavy rain
and training of these storms. Considered a Severe Thunderstorm Watch
for mid morning through mid afternoon with the shortwave passage and
based on todays activity, but held off as confidence isn't quite
there. Stay tuned on this one. Behind the shortwave, heavy rain is
still likely with the deep moisture with pwats staying up between an
inch and an inch and a half well into the evening before convection
diminishes northwest to southeast overnight.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 302 PM MDT Thu Jun 20 2024
The ridge to our west, over the Great Basin, finally washes out on
Saturday as the subtropical high slides west across the southern
half of the country. This will bring increasingly dry air aloft,
leading to steepening lapse rates on Saturday afternoon. With
lingering surface moisture and projected 500-1000 J/kg of CAPE, look
for one more round of stronger convection Saturday afternoon. With
the drier air at mid and upper levels, the threat of heavy rain and
flash flooding with be on the downturn, though localized heavy rain
and the potential for slow or training storms does mean the threat
won't be completely gone. Otherwise, convection Saturday will fire
off the terrain in the early afternoon, and outflows from this
activity will be the driving force for further storms through the
afternoon and evening. Look for gusty outflow winds, lightning,
small hail, and brief heavy rain to be the main threats.
As the subtropical high settles over the Desert Southwest Sunday,
ridging pushes north along the Divide, bringing a gradual drying and
warming trend through mid next week. The surface moisture trapped
under the high will be slow to erode, and will be recycled daily
leading to continued threats of afternoon showers and storms over
the higher terrain, with gusty winds and lightning being the main
threats. Highs will increase from near normal values on Saturday to
around 10 degrees above normal by mid-next week. As the forecast
stands right now, this will mean a return to triple digit heat for
the desert valleys. Overnight lows will remain mild and show the
same warming trend through the long term period.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1133 AM MDT Thu Jun 20 2024
Widespread showers and thunderstorms are expected this
afternoon, with some terminals already seeing impacts. These
storms will be capable of producing lightning, strong and gusty
winds, heavy rain, and even some small hail. Look for occasional
reductions in visibility and ceilings lowering below breakpoints
with passing showers. Outside of shower activity, look for
relatively strong and gusty southerly winds. VFR conditions will
prevail, but drops to MVFR are likely with passing showers or
storms.
&&
.HYDROLOGY...
Issued at 308 PM MDT Thu Jun 20 2024
Deep tropical moisture has moved up into eastern Utah and
Western Colorado. This combined with an upper-level disturbance
moving up from the southwest Friday morning is leading to a
threat of training thunderstorm and/or thunderstorms with heavy
rain producing possible flash flooding across the region through
the day and evening. A Flood Watch is in effect from 8 AM to
midnight across far Western Colorado and southeastern Utah
generally along and south of the I-70 corridor. Please monitor
later forecasts and be prepared to take action should Flash
Flood Warnings be issued.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch from Friday morning through Friday evening for
COZ003-006-007-017-020-021.
UT...Flood Watch from Friday morning through Friday evening for
UTZ022-025-027>029.
&&
SHORT TERM...DB
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...DBHazardous weather outlook, Jun 20, 2:07 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MDT Thu Jun 20 2024
COZ001>014-017>023-UTZ022>025-027>029-210915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MDT Thu Jun 20 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE THROUGH DAY TWO...Today and tomorrow.
Scattered to widespread showers and storms are expected today and
tomorrow. Significant moisture supports the potential for heavy rain
and flash flooding especially across far western Colorado and
southeast Utah. Strong storms capable of producing wind gusts in
excess of 60 mph are possible each afternoon/evening. Hail is also
possible with the stronger cells.
.DAYS THREE THROUGH SEVEN...Saturday through Wednesday.
More general thunderstorms are possible Saturday afternoon with
drier conditions for Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 1:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Thu Jun 20 2024
COZ002>005-007-009-013-202100-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
223 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EAGLE...
SOUTHWESTERN ROUTT...EASTERN GARFIELD AND EASTERN RIO BLANCO COUNTIES
THROUGH 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Meeker, or 30 miles south of Craig, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail. Heavy rain is
also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rifle, Parachute, Rio Blanco, Battlement Mesa, and Buford.
This includes the following highways...
Interstate 70 in Colorado between mile markers 74 and 89.
Colorado 13 between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 10804 3955 10824 4038 10746 4010 10697
3984 10702
TIME...MOT...LOC 2022Z 218DEG 42KT 4008 10760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TGRLocal storm report, Jun 20, 1:25 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
225 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Hail 4 WSW Montrose 38.47N 107.94W
06/20/2024 M0.25 Inch Montrose CO Public
Pea sized hail lasted for roughly a minute.
&&
BGBLocal storm report, Jun 20, 1:36 PM MST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
236 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Hail 9 SSE Pagosa Springs 37.14N 106.98W
06/20/2024 M0.50 Inch Archuleta CO Cocorahs
Hail lasted roughly ten minutes and produced
a layer of hail on open grass roughly one
inch deep.
&&
BGBSpecial weather statement, Jun 20, 1:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT Thu Jun 20 2024
COZ011-017-020-202115-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-
248 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MONTROSE AND
SOUTHWESTERN MESA COUNTIES THROUGH 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 10 miles northwest of Nucla, or 30 miles east of La
Sal, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nucla, Naturita, Escalante Forks, Paradox, Vancorum, Bedrock, and
Uravan.
This includes the following highways...
Colorado 90 between mile markers 3 and 33.
Colorado 141 between mile markers 55 and 94.
Colorado 145 between mile markers 115 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3818 10853 3830 10905 3870 10868 3851 10810
3830 10828
TIME...MOT...LOC 2047Z 209DEG 30KT 3837 10870
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TGRSpecial weather statement, Jun 20, 2:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
318 PM MDT Thu Jun 20 2024
COZ003-006-007-009-202145-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
318 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA COUNTY THROUGH
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Grand Junction, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Junction and Fruita.
This includes Interstate 70 in Colorado between mile markers 19 and
23, between mile markers 26 and 31, and between mile markers 53 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3909 10859 3915 10876 3943 10851 3928 10810
TIME...MOT...LOC 2117Z 243DEG 34KT 3920 10856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Jun 20, 2:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
326 PM MDT Thu Jun 20 2024
UTZ028-029-202200-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
326 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN JUAN COUNTY
THROUGH 400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of La Sal, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
La Sal, Spanish Valley, and La Sal Junction.
This includes U.S. Highway 191 in Utah between mile markers 96 and
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3817 10943 3825 10957 3849 10935 3836 10914
TIME...MOT...LOC 2126Z 220DEG 24KT 3827 10945
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BGB